Alert archive / Missouri / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS St. Louis, MO

November 23, 20184 counties in Missouri; Adams County, Brown County, Illinois

NWS St. Louis, MO issued this winter storm watch at Nov 23, 2018, 3:41 AM CST for 4 counties in Missouri; Adams County, Brown County, Illinois. It took effect at Nov 25, 2018, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 23, 2018, 3:41 AM CST (09:41 UTC)
In effect from
Nov 25, 2018, 6:00 AM CST
Expired
Nov 24, 2018, 3:33 AM CST
In force
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS43 KLSX 230941
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
341 AM CST Fri Nov 23 2018

MOZ018-019-232300-
/O.NEW.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/
Knox MO-Lewis MO-
341 AM CST Fri Nov 23 2018

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of around 
  5 inches possible. Winds could gust as high as 35 mph.

* WHERE...Knox MO and Lewis MO Counties.

* WHEN...From Sunday morning through Sunday evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is advanced notice that the potential for
severe winter weather exists in the Watch area, but it does not
mean it is a certainty. Those in the Watch area should begin
preparing in case the storm does materialize. If you have travel
planned, you may want to adjust your travel time to avoid the
storm. Also, you should use this advanced notice to make certain
your vehicle is winterized. Make preparations at home by stocking
emergency supplies, such as food, medicine, and extra heating
fuel, just in case the storm makes travel impossible. This is
especially important for those living in rural areas. 

&&

$$

Tilly
2 follow-up statements
766 
WWUS43 KLSX 232052
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
252 PM CST Fri Nov 23 2018

...WINTER STORM COULD DELIVER NEAR BLIZZARD CONDITIONS...

ILZ095-096-MOZ026-027-241100-
/O.EXA.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/
Adams IL-Brown IL-Marion MO-Shelby MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
252 PM CST Fri Nov 23 2018

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of up to 6
  inches possible. Winds could gust as high as 40 mph.

* WHERE...In Missouri, Shelby MO and Marion MO Counties. In 
  Illinois, Adams IL and Brown IL Counties.

* WHEN...From Sunday morning through Sunday evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of
  blowing snow could significantly reduce visibility with near
  blizzard conditions possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is advanced notice that the potential for
severe winter weather exists in the Watch area, but it does not
mean it is a certainty. Those in the Watch area should begin
preparing in case the storm does materialize. If you have travel
planned, you may want to adjust your travel time to avoid the
storm. Also, you should use this advanced notice to make certain
your vehicle is winterized. Make preparations at home by stocking
emergency supplies, such as food, medicine, and extra heating
fuel, just in case the storm makes travel impossible. This is
especially important for those living in rural areas. 

&&

$$

MOZ018-019-241100-
/O.CON.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/
Knox MO-Lewis MO-
252 PM CST Fri Nov 23 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of up to 6
  inches possible. Winds could gust as high as 40 mph.

* WHERE...Lewis MO and Knox MO Counties.

* WHEN...From Sunday morning through Sunday evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of
  blowing snow could significantly reduce visibility with near
  blizzard conditions possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is advanced notice that the potential for
severe winter weather exists in the Watch area, but it does not
mean it is a certainty. Those in the Watch area should begin
preparing in case the storm does materialize. If you have travel
planned, you may want to adjust your travel time to avoid the
storm. Also, you should use this advanced notice to make certain
your vehicle is winterized. Make preparations at home by stocking
emergency supplies, such as food, medicine, and extra heating
fuel, just in case the storm makes travel impossible. This is
especially important for those living in rural areas. 

&&

$$

TES
199 
WWUS43 KLSX 240933
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
333 AM CST Sat Nov 24 2018

...WINTER STORM EXPECTED TO DELIVER NEAR BLIZZARD CONDITIONS...

ILZ095-MOZ018-019-026-027-242300-
/O.UPG.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/
/O.NEW.KLSX.WS.W.0002.181125T1500Z-181126T0300Z/
Adams IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
Including the cities of Hannibal and Quincy
333 AM CST Sat Nov 24 2018

...WINTER STORM WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 2 to 4
  inches expected. Winds gusting as high as 40 mph.

* WHERE...In Missouri, Knox MO, Lewis MO, Shelby MO and Marion 
  MO Counties. In Illinois, Adams IL County.

* WHEN...From 9 AM to 9 PM CST Sunday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of
  blowing snow could significantly reduce visibility with near
  blizzard conditions possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means that heavy snowfall of
6 inches or more is expected. The rapid accumulation of snow will
make travel extremely difficult, if not impossible. If travel is
necessary, make sure to exercise extreme caution. Begin your
travel with a full tank of gas, and carry a winter storm kit
which includes a shovel, flashlight, cellphone, food and water,
and blankets of extra warm clothing. 

In Illinois, call 1-800-452-4368 for road information. In
Missouri, call 1-888-275-6636 for road information. 

&&

$$

ILZ096-242300-
/O.UPG.KLSX.WS.A.0002.181125T1200Z-181126T0600Z/
/O.NEW.KLSX.WW.Y.0016.181125T1500Z-181126T0300Z/
Brown IL-
Including the city of Mount Sterling
333 AM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches expected. Winds gusting as high as 40 mph.

* WHERE...Brown IL County.

* WHEN...From 9 AM to 9 PM CST Sunday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of
  blowing snow could significantly reduce visibility with near
  blizzard conditions possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

Call 1-800-452-4368 for road information.

&&

$$

ILZ097-MOZ034-035-242300-
/O.NEW.KLSX.WW.Y.0016.181125T1500Z-181126T0300Z/
Monroe MO-Pike IL-Ralls MO-
Including the city of Pittsfield
333 AM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches expected. Winds gusting as high as 40 mph.

* WHERE...In Missouri, Monroe MO and Ralls MO Counties. In 
  Illinois, Pike IL County.

* WHEN...From 9 AM to 9 PM CST Sunday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of
  blowing snow could significantly reduce visibility at times
  producing hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

In Illinois, call 1-800-452-4368 for road information. In
Missouri, call 1-888-275-6636 for road information. 

&&

$$

Tilly

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter storm watch went out at Nov 22, 10:08 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Nov 22, 10:08 PM CST, 5 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1008 PM CST Thu Nov 22 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 330 PM CST Thu Nov 22 2018

A weak RIDGE axis aloft was just upstream from our forecast area
this afternoon, resulting in weak NW flow.  At the surface, the cold
high pressure that was over our area a couple days ago has since
moved into southeastern Ontario giving the northeastern CONUS
bitterly cold temperatures.  Over our way, this has resulted in a
mild southerly flow boosting temperatures into the low-mid 60s in
spots, or as much as 10 to 15 degrees above normal.  Skies were
clear across our region, with cirrus clouds beginning to expand over
the Plains.

The main forecast item for tonight will be expanding and thickening
high cirrus clouds into our region, mainly after midnight ahead of
the next storm system.  Min temps will not be as cold tonight due to
southerly flow and increasing clouds, with readings expected to
bottom out in the upper 30s and lower 40s.

A storm system currently over the Inter-Mountain Western CONUS will
track due eastward, reaching the central-southern Plains by early
Friday morning.  By this point, the broadscale lift it generates
over our area will gradually saturate what had been a very dry
column, partially due in part to the system tapping into some Gulf
of Mexico moisture.  Look for rain chances to ramp up west of the
Mississippi River during Friday morning and then expand into the
Illinois side on Friday afternoon.  High rain chances (>90%) will
result with about one quarter to one half of an inch of rainfall
expected.

TES

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 330 PM CST Thu Nov 22 2018

The upper TROF axis associated with the Friday storm system will
swing through our forecast area on Friday night, ending the rain
from west to east.

A dry day is then expected on Saturday with a mild temperature
regime still in place.  Max temps on Saturday afternoon may very
well make a return into the 60s for many areas, resulting in values
about 10-15 degrees above normal.

A storm system currently located off the coast of British Columbia
will track eastward over the weekend, digging as it does so, as it
settles into what will be the re-establishment of an upper longwave
TROF over the central CONUS by Sunday.  The model tracks with this
storm system have all trended south over the past 24 hours, but for
the most part, they have been conservative southward adjustments;
the exception being with the operational GFS which made the largest
jump southward.  For now, prefer a blend of the operational EC and
NAM on timing and track which, while trending southward, takes a
more modified approach.  This track will take the upper level
portion of the storm from central KS 12z/Sun into central IL on
06/Mon, moving through our northern forecast area in northeast MO
and west-central IL, with its surface low following this track, but
preceding it in timing by about 6 hours.  Precipitation is initially
expected to break out over IA and northwest MO on Saturday night in
response to frontogenesis at the mid levels with precipitation then
expanding southward on Sunday as broadscale lift from the
approaching storm kicks in.  The surface low and its trailing cold
front will separate mild air from sharply colder air and as the
surface low tracks through northeast MO and west-central IL, look
for surface temps to plummet into the low-mid 30s for many areas
during Sunday afternoon and evening. This will have the result of
changing the rain over to snow from west to east, for many areas
on Sunday afternoon and evening. The forecast track currently
being used will favor the most persistent snow and highest QPF
over northeast MO. Synoptically this makes the most sense with the
upper level storm tracking through here and the surface low just
a tad to the south. Snow accums of 2-4" look most likely right
now, with some models trending to a 0.50" liquid equivalent which
would edge it more towards a Warning with 6" or more. Further
south, it is much more uncertain and will ultimately depend on the
track. Until a consensus can be established much further south a
la the GFS, it will be tough to get any accumulating snow towards
I-70 east of Columbia. In addition to the snow threat, we are also
looking at strong winds developing in the wake of the surface
low, with sustained winds of 20-25 mph and gusts to 35-40 mph
possible, particularly in northeast MO where blowing/drifting snow
could be a problem leading to whiteout conditions. This will all
be happening on a day that is typically very busy with many
returning home after Thanksgiving. Certainly a storm of interest.

In the wake of the Sunday storm, look for below normal temps to
dominate again for a few days with mostly dry weather.  Another
system could give us another shot of snow Wednesday night and next
Thursday but lots of time for that to change.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1003 PM CST Thu Nov 22 2018

A southerly LLJ will develop from the southern Plains into the
upper Mississippi Valley overnight. KUIN and KCOU will be on the
eastern periphery of the LLJ and this is expected to bring LLWS
conditions to those terminals. Otherwise the overnight period will
be dominated by continued VFR conditions with increasing high
clouds. Lowering and thickening clouds are expected on Friday as
the next storm system spreads rain from west to east across the
region from the later part of the morning into the afternoon. Gusty
southerly winds will be ongoing, and the rain will be accompanied
by gradually deteriorating flight conditions with widespread IFR
by 00z. Rain will continue on Friday evening accompanied by IFR
flight conditions.

SPECIFICS FOR KSTL:

VFR flight conditions are expected through Friday morning, with
increasing high clouds overnight and increasing mid clouds on
Friday morning. Rain should move into the terminal early Friday
afternoon, becoming steady as the afternoon progresses. The rain
will be accompanied by gradually deteriorating flight conditions
with IFR by 00z. Gusty southerly winds are expected after 15z
Friday. Rain will continue on Friday evening accompanied by IFR
flight conditions, with rain ending by 06z followed by improvement
to MVFR.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 22, 3:38 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CST Thu Nov 22 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
338 PM CST Thu Nov 22 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow is likely for portions of northeast Missouri, where
several inches of snow are possible. There is some potential for
accumulating snow for areas further south into central Missouri and
west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

Nearby

Winter Storm Watches in Missouri, 2018Winter Storm Watches in Illinois, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.